Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 169, NWS Aberdeen, SD

October 9, 20215 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 7:17 PM CDT for 5 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2021, 7:17 PM CDT (00:17 UTC)
Expired
Oct 9, 2021, 8:00 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 7:18 PM CDTTSTM WND DMG2 Sw Dumont, MNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SW DUMONT. ESTIMATED WINDS OF 70-75 MPH CAUSED DAMAGE TO A BARN. THE WINDS DAMAGED A WALL, AND UNROOFED PART OF THE BARN. TIME ESTIMATED BASED ON RADAR.
Oct 9, 7:18 PM CDTTORNADO2 Sw Dumont, MNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SW DUMONT. A TORNADO CAUSED DAMAGE TO A BARN. THE WINDS DAMAGED A WALL, AND UNROOFED PART OF THE BARN. TIME ESTIMATED BASED ON RADAR.
Oct 9, 7:21 PM CDTTORNADO7 Ene Dumont, MNDAMAGE TO TREES, GRAIN BINS AND OUT BUILDINGS. SEE OFFICIAL NWS DAMAGE SURVEY FOR MORE INFORMATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS53 KABR 100017
SVRABR
MNC011-155-SDC029-039-051-057-109-100100-
/O.NEW.KABR.SV.W.0169.211010T0017Z-211010T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
717 PM CDT Sat Oct 9 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Traverse County in west central Minnesota...
  Big Stone County in west central Minnesota...
  Deuel County in northeastern South Dakota...
  Eastern Roberts County in northeastern South Dakota...
  Eastern Hamlin County in northeastern South Dakota...
  Eastern Grant County in northeastern South Dakota...
  Southeastern Codington County in northeastern South Dakota...

* Until 800 PM CDT.

* At 717 PM CDT, severe thunderstorms were located along a line
  extending from near Fairmount to near Lagoona Beach to Dempster,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ortonville, Big Stone City, Clinton, Lagoona Beach and Whiterock 
  Colony around 720 PM CDT.
  Toronto, Artichoke and Artichoke Lake around 735 PM CDT.

Other locations in the path of these severe thunderstorms include
Clear Lake, Brandt, Tintah, Lake Cochrane Rec Area and Gary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4522 9627 4525 9629 4527 9645 4457 9645
      4454 9712 4537 9659 4594 9678 4594 9656
      4602 9657 4602 9627 4542 9624 4541 9612
      4518 9610
TIME...MOT...LOC 0017Z 253DEG 34KT 4601 9664 4540 9643 4463 9693 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Parkin
1 follow-up statement
103 
WWUS53 KABR 100057
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
757 PM CDT Sat Oct 9 2021

MNC011-155-SDC029-039-051-057-109-100107-
/O.EXP.KABR.SV.W.0169.000000T0000Z-211010T0100Z/
Traverse MN-Big Stone MN-Deuel SD-Roberts SD-Hamlin SD-Grant SD-
Codington SD-
757 PM CDT Sat Oct 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR TRAVERSE...BIG STONE...
DEUEL...EASTERN ROBERTS...EASTERN HAMLIN...EASTERN GRANT AND
SOUTHEASTERN CODINGTON COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Minnesota...and northeastern South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4522 9627 4525 9629 4527 9645 4457 9645
      4454 9712 4537 9659 4594 9678 4594 9656
      4602 9657 4602 9627 4542 9624 4541 9612
      4518 9610
TIME...MOT...LOC 0057Z 253DEG 34KT 4612 9613 4551 9593 4474 9643 

$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:53 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Oct 9, 2:53 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
253 PM CDT Sat Oct 9 2021

.SHORT TERM...(This Evening through Sunday Night)
Issued at 243 PM CDT Sat Oct 9 2021

A strong upper level trough, surface low pressure system will track
northeastward across the area this evening, bringing the
potential for severe storms. Significant low level and deep layer
shear will support supercell thunderstorms, with tornadoes
possible. However, instability is lacking, 1K J/kg with SBCIN to
overcome yet in the eastern CWA. MLCAPE is higher at least, but
with some CIN remaining. That said, these CAPE values are fairly
high for the 2nd week of October. Surface dew points have
increased early this afternoon with many locations reporting low
60s. That said, a mostly cloudy sky has limited heating, with
current temps ahead of the cold front in the mid 60s, to the low
70s. As peak heating is nearing, surface temperatures may not warm
much more over the next hour. Overall, still believe there will
be enough inability, shear to support scattered severe storms,
mainly in the James River Valley and points east into MN. The
severe threat is best between 4 pm, in the James Valley, to 7-9
pm, in western MN. Several CAM a line of storms, embedded
supercells with hail, winds, and brief tornadoes transitioning
over to bowing line segments with damaging winds become the main
threat. Convection should progress northeast of the CWA by 3Z with
wrap around shower, embedded thunderstorms remaining across the
CWA throughout tonight and into the morning hours on Sunday. Light
showers may continuing over northeastern SD, western MN into the
evening hours on Sunday. Dry conditions with clearing skies can be
expected Sunday night into Monday with low dropping into the
upper 30s, to the mid 40s.

.LONG TERM...(Monday through Saturday)
Issued at 243 PM CDT Sat Oct 9 2021

The extended period will start off dry, with Monday also being the
warmest day of the period. Focus then turns to a fairly potent storm
system set to affect the region during the middle part of the week.
A surface low will track from northeast Colorado to southwest
Nebraska Tuesday, then to southwest or south central South Dakota
Tuesday night before lifting north across South Dakota Wednesday and
into North Dakota Wednesday night. This will be a fairly tightly
wrapped system and looks to bring widespread rainfall and gusty
winds to the entire CWA. Cannot rule out a rumble of thunder or two,
but for the most part, this system will just be widespread rainfall.
Temperatures will be warm enough for the precipitation to be rain,
and current indications are that a good one to two inches are
possible late Tuesday night and Wednesday. This could obviously
change should the low track change. The remainder of the extended
period (Thursday through Saturday) will be dry, with the region
under the influence of weak high pressure.

High temperatures on Monday will be mainly in the 60s, then in the
mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for
highs Thursday and Friday. Saturday will see highs in the upper 50s
to lower 60s. Overnight lows will be in the 40s Monday night and
Tuesday night. Lows will range from the upper 30s west to the mid
40s east Wednesday night. Will then see cooler lows with 30s across
the entire area Thursday night and Friday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM CDT Sat Oct 9 2021

Terminals KABR,KATY,KPIR,KMBG

Widespread IFR/MVFR cigs and vsbys will continue through much of
the day, especially across northern parts of SD. Scattered showers
and thunderstorms are expected through the day and into evening
with a few severe storms possible over northeast SD this afternoon
and early evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CDT Sat Oct 9 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-101000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms can be expected across the region today. A
few storms may be on the strong side, with small hail and gusty
winds. The larger severe threat will exist across northeast South
Dakota and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-101000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
451 AM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected across northeast South Dakota and west
central Minnesota this afternoon into early evening. Strong to
severe storms are possible, with large hail up to golf ball size and
strong winds in excess of 60 or 70 mph. Heavy rain is also possible
under stronger storm cells. Today's setup also favors the potential
for a couple tornadoes near the James River valley, eastward across
the Glacial Lakes and into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

In the hours before

Local storm report, Oct 9, 5:55 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HEAVY RAIN       4 S DEERFIELD COLONY    45.54N 98.90W
10/09/2021  M3.01 INCH       EDMUNDS            SD   PUBLIC

            RAINFALL TOTAL SO FAR TODAY.

&&

SD
Local storm report, Oct 9, 6:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     ROSLYN                  45.50N 97.49W
10/09/2021                   DAY                SD   FIRE DEPT/RESCUE

            TREES DOWN IN ROSLYN. ESTIMATED 60 TO 70 MPH
            WINDS.

&&

SD
Local storm report, Oct 9, 6:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     2 W ORTLEY              45.34N 97.24W
10/09/2021                   DAY                SD   PUBLIC

&&

SD
Local storm report, Oct 9, 6:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BRYANT                  44.59N 97.47W
10/09/2021                   HAMLIN             SD   PUBLIC

            TREE DAMAGE IN BRYANT. TIME ESTIMATED.

&&

SD
Local storm report, Oct 9, 6:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 W HAYTI               44.66N 97.29W
10/09/2021  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD
Local storm report, Oct 9, 6:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             2 S THOMAS              44.73N 97.20W
10/09/2021  E1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:52 PM CDTSpecial Weather StatementABRHughes, Lyman38 min
Oct 9, 8:24 PM CDTSevere Thunderstorm WarningABRHamlin33 min
Oct 9, 9:37 PM CDTAreal Flood WarningABRCodington, Deuel, Grant, Hamlin, Roberts9 hr
Oct 10, 8:55 AM CDTRiver Flood WarningABRCodington10 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.